Are you a male with a yeast infection following Vancomycin and Levaquin treatment? Unfortunately, men can sometimes get yeast infections following treatment by either Vancomycin, Levaquin or a combination of the two. These drugs are both antibiotics, and antibiotic use can cause yeast infections in some guys, especially after long-term treatment.
- Antibiotics are designed to kill off infection and bacteria in the body. Unfortunately, antibiotics don’t know the difference between the good bacteria and the bad. Yes, there is such a thing as good bacteria and it usually keeps yeast growth in check. When this is killed off by antibiotics in your body, yeast infections can sometimes result.
- Symptoms of yeast infection in men are a reddish rash on the penis or itching or burning in the tip of penis. Some men may also experience penile discharge. These symptoms can also be indicative of sexually transmitted diseases, so if you’re not absolutely sure what’s causing the symptoms, see a doctor.
- Treating yeast infections can often be done at home with an over-the-counter anti-fungal medication such as Monistat. If this doesn’t help, see a doctor who can prescribe oral anti-fungal medications like Diflucan. You also may want to avoid sex during treatment, as in some cases yeast infections can be sexually transmitted, and some couples can keep passing them back and forth.
- In the future, when taking Vancomycin and Levaquin, wear boxers or go without underwear altogether. More restrictive underwear doesn’t allow much air flow, which can promote yeast infections in men. Some people also eat yogurt while taking antibiotics, as yogurt is thought to promote the growth of healthy bacteria and can counteract the negative effects of Vancomycin and Levaquin as far as yeast infections go. For men who chronically get yeast infections while taking these medications, ask your doctor about getting a prescription for an anti-fungal drug to take at the same time as the antibiotics as a preventative measure.
Although some men do get yeast infections after treatment with Vancomycin and Levaquin, it is possible to prevent in some cases, and when it does occur, rapid treatment can make the symptoms improve quickly.